Missouri, 2014

Damaging Winds in Missouri, June 22, 2014

June 22, 2014 · NWS EAX · 2 events in 2 counties and zones

A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 5:12 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 22, 5:12 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT Sun Jun 22 2014

.DISCUSSION...
Issued at 402 PM CDT SUN JUN 22 2014

The morning MCS which moved through IA and its associated outflow
boundary which pushed south into northern MO greatly complicated the
forecast over the short term. The cold front which was over eastern
NE before the arrival of the MCS was obliterated and is just now
starting to re-establish itself over southeast NE.  The cumulus
field is just now becoming agitated and still expect to see
convection form along it. The convective cluster over northeast MO
will lift out of the region by very late afternoon but leave behind
its own outflow boundary across northern MO. And the KS portion of
the frontal boundary is best defined but the TCU and isolated storms
forming from west central KS into northeast KS. Favor the latest
HRRR and the 18z NAM which continue to develop the KS convection and
spread it into west central MO by early evening while scattered
convection forms into northwest MO along the weak cold front.
Eventually think these two areas of convection will merge tonight as
they slog southeast through the CWA under weak mid level flow.

Can't rule out an isolated marginal severe storm believe the primary
concern this evening will be locally heavy rains due to training
along the west-east oriented boundary. While moderate instability will
support strong storms the very weak 0-6km shear in the 15-20 kt
range won't be able to support vigorous updrafts. Have trimmed back
PoPs across northwest MO later this evening as once the frontal
convection moves through that should be it. Looked at the 12z GFS
and its solution to develop a northern MCS looks to be an outlier
and have ignored it and its generous expansion of convection into
the CWA towards sunrise Monday. Convection will mostly be confined
to the southern half of the CWA in the morning with it gradually
shifting southward during the day. Temperatures will be a challenge
due to the rain-cooled air and partial clearing from the north.

Monday night into Tuesday should be dry as weak high pressure and
subsidence overspreads the region.

Wednesday through Friday will mark a transition period as we
go from a quasi-zonal pattern to falling heights and increasing
southwest flow aloft. Increasing isentropic ascent could generate
scattered elevated convection convection.

Precipitation chances Friday through next weekend will be tied to
whether or not a significant mixed layer aloft spreads eastward.
Current thinking is h7 temperatures will be quite warm and in effect
cap any surface based convection and greatly limit even elevated
convection. For this reason believe models are too generous in
developing convection and will go below climatological PoPs and use
only slight chances. Will also gradually increase high temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 611 PM CDT SUN JUN 22 2014

Thunderstorms are rapidly developing along an outflow boundary draped
in between MCI and STJ. These are generally moving to the east.
However, it's the area just west of this activity that seems to be
tied to the actual cold front that will be pushing to the southeast
and affect the terminals. Timing this out has it arriving between 00Z
and 01Z with it slowly continuing to the southeast. Have added a few
hours of TSRA with MVFR conditions to account for this higher
probability of thunderstorm activity. After this line goes through,
short-range models, which seem to be handling this activity
reasonably well clear any remaining convection out as the atmosphere
stabilizes. So later this evening/overnight have removed VCTS mention.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...CDB
Hazardous weather outlook, Jun 22, 5:16 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT SUN JUN 22 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
616 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS ARE EXPECTED ALONG A SOUTHWARD ADVANCING COLD FRONT IN
 NORTHWESTERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE STORMS
 PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS
 VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO
 BECOME MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER THIS
 EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO
 ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN
 THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 22, 12:27 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT SUN JUN 22 2014

MOZ025-221915-
MACON MO-
127 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF LA PLATA...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH GIFFORD AND ELMER.

LAT...LON 3989 9258 3987 9285 3996 9285 4004 9285
      4004 9255
TIME...MOT...LOC 1827Z 263DEG 12KT 3998 9275

BLAIR
Special weather statement, Jun 22, 2:20 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SUN JUN 22 2014

MOZ016-222045-
SULLIVAN MO-
320 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 345
PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILAN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREEN CITY.

LAT...LON 4036 9293 4016 9288 4009 9289 4007 9325
      4033 9324
TIME...MOT...LOC 2021Z 249DEG 19KT 4020 9312

BLAIR
Special weather statement, Jun 22, 2:46 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT SUN JUN 22 2014

MOZ007-008-016-017-222115-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
346 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN
SULLIVAN...SOUTHWESTERN SCHUYLER AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GREEN CITY...OR 15 MILES WEST OF
KIRKSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER AND GREENTOP.

LAT...LON 4041 9251 4017 9254 4015 9295 4038 9293
TIME...MOT...LOC 2047Z 265DEG 26KT 4026 9282

BLAIR
Special weather statement, Jun 22, 3:30 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN JUN 22 2014

MOZ025-222200-
MACON MO-
430 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MACON COUNTY.

LAT...LON 3963 9229 3961 9258 3977 9258 3992 9229
TIME...MOT...LOC 2130Z 243DEG 14KT 3974 9242

BLAIR
Special weather statement, Jun 22, 4:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT SUN JUN 22 2014

KSZ025-222330-
ATCHISON KS-
553 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 630 PM
CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 17 MILES NORTHWEST OF
NORTONVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
  AND CUMMINGS.

LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
      3966 9552 3966 9535 3954 9514 3942 9524
      3942 9556 3942 9558
TIME...MOT...LOC 2253Z 300DEG 15KT 3957 9558

BLAIR
Special weather statement, Jun 22, 5:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT SUN JUN 22 2014

MOZ020-028-230000-
BUCHANAN MO-PLATTE MO-
635 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE AND SOUTHERN
BUCHANAN COUNTIES UNTIL 700 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEARBORN...OR 9 MILES NORTH OF WESTON...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AGENCY...DEARBORN...CAMDEN POINT...EDGERTON...FAUCETT AND RIDGELY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 23 AND 39.

LAT...LON 3958 9509 3958 9506 3961 9505 3963 9506
      3966 9504 3967 9503 3965 9461 3938 9460
      3942 9498 3945 9499 3947 9504 3950 9505
      3952 9509 3955 9511
TIME...MOT...LOC 2336Z 283DEG 17KT 3954 9483

BLAIR

The radar

The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
June 22, 5:40 PM CST
Where
Platte County, 1.27 mi ESE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.410, -94.900

The public estimated winds at around 60 mph.

Thunderstorm Wind, Pettis

When
June 22, 7:58 PM CST
Where
Pettis County, 0.7 mi NNW of Manila
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.559, -93.337

Law enforcement relayed a public report of several 18 to 24 inch diameter trees being blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528297, 528296.